Within the past three weeks, there have been four near-fatal overdoses within the city and the Dickinson Police Department are issuing a community alert regarding those overdoses — stemming from counterfeit medication.

Southwest North Dakota has been experiencing a sporadic increase in the number of fatal and near-fatal overdoses., said Lt. Mike Hanel of the Dickinson Police Department and commander of the Southwest Tactical Team confirmed.

“We’re collaborating with other agencies within the state and they’re seeing similar findings. We’re seeing a flood of illicit medications from the larger cities across the U.S. that are making its way to our communities,” Hanel said.

Investigation reports have detailed the source of the overdoses has originated from the use of counterfeit pills and is now immersing the illegal drug market.

“The pills look identical to legitimate medications such as Oxycodone, Hydrocodone, Xanax and other pain and anxiety medication. Specifically, task force agents have recovered Oxycodone pills stamped ‘M30’ that were laced with fentanyl, a powerful opioid that can easily cause a lethal overdose,” according to a DPD press release.

Newsletter signup for email alerts

The four recent near-fatal overdoses are uncommon for this area, Hanel noted, adding that within those four different situations, the DPD had to use naloxone to revive the subjects to bring them back to consciousness. Naloxone is the opioid-overdose antidote often carried by first responders and caretakers of people with heroin addiction.

“... It’s pretty unusual. We’ve been fairly fortunate of going through most of this year with very sporadic instances, but it seems every now and then, they come in spurts,” he said. “And generally, it’s a bad batch of whatever product coming into town that’s typically laced with fentanyl and that’s usually when we start responding to more overdoses.”

The individuals that nearly overdosed acquired the drugs through “black market means,” not with a valid prescription through a pharmacy, Hanel continued. The Southwest Narcotics Task Force investigates and tries to track down the source of these counterfeit medications by collaborating with regional and federal partners. Often times, these substances derive from major cities such as Chicago, Las Vegas and Seattle.

Legally-prescribed medications that are obtained through a pharmacy are safe. The community alert is targeted toward the illicit, counterfeit version of those medications that are potentially laced with fentanyl.

“It’s important (because) even though they are illegal narcotics tend to preserve life ... they’re illegal narcotics. Hopefully, … by utilizing the community alert (we) would reach those people that are potentially engaging in that type of drug use and would refrain from doing so because the next overdose could be the fatal one,” he remarked.

Hanel encourages the public to educate themselves on the signs and symptoms of overdoses such as labored breathing or no breathing, blueish/pale skin color and pin-pointed eye pupils — which is one of the biggest indicators of an overdose. If someone comes across another individual in that condition, Hanel noted that it is crucial to call 911 immediately and seek medical assistance.

“The state of North Dakota does allow for immunity for those pole who call and the victims themselves as long as they remain on scene, wait for law enforcement and paramedics to get there and assist us with the investigation on scene. They’re immune from prosecution of possession or ingestion of those substances,” he added.

If anyone has information related to the trafficking, selling or supplying of illicit medications, contact the Badlands Crime Stoppers by texting 701-840-6108 or calling 701-456-7754, or submit information via the website located at dickinsonpd.com/crimestoppers or the Badlands Crime Stoppers app.